Maine, 2011Flood in Maine, March 13 to 15, 2011
March 13 to 15, 2011 · NWS CAR · 1 event in 1 county or zone
during the afternoon of the 13th. Flooding from the ice jam affected a portion of the North Howland Road near Hardy Brook.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Piscataquis River...near the town of Maxfield...during the afternoon of the 13th. Flooding from the ice jam affected a portion of the North Howland Road near Hardy Brook. Varying water depths ranging from several inches...up to 18 inches...covered the road. Flooding persisted into the morning of the 15th when the ice jam moved and the river was able to undercut the jam allowing flood waters to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 13, 1:40 PM EST, 42 minutes earlier.
Area forecast discussion, Mar 13, 1:40 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EDT SUN MAR 13 2011
.SYNOPSIS...
A COLD FRONT WILL PUSH OFF THE COAST TONIGHT. HIGH PRESSURE WILL
BUILD IN ON MONDAY THEN CREST OVER THE STATE MONDAY NIGHT. THE
HIGH WILL MOVE SOUTH OF THE REGION ON TUESDAY. A WEAK TROUGH OF
LOW PRESSURE WILL APPROACH LATE WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
HIGH PRESSURE BUILDING INTO QUEBEC HAS PUSHED A COLD FRONT INTO
THE AREA. THE FRONT WILL SLIDE SOUTH OF THE REGION TONIGHT AS
NOTICEABLY COOLER AIR FILTERS IN FROM THE NORTH. SOME FLURRIES OR
LIGHT SHOWERS MAY EFFECT THE AREA...MAINLY CENTRAL AND
DOWNEAST...EARLY THIS EVENING. OTHERWISE...SKIES WILL BEGIN TO
CLEAR FROM NORTH TO SOUTH LATER TONIGHT INTO MONDAY. MONDAY
AFTERNOON WILL TURN OUT MOSTLY SUNNY AND COOL OVER THE NORTH WITH
PARTIAL SUNSHINE DOWNEAST.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
XPCT A LARGE RDG OF HGH PRES TO XTND NE-SW ACROSS THE FA AT THE
START OF THE SHORT TERM PD MON EVE... THIS RDG WILL PUSH SE OF THE
AREA LATER MON NGT AND TUE ALLOWING A SWRLY FLOW OF MILDER AIR TO
BEGIN OVERSPREADING THE REGION. BEFORE THIS OCCURS...XPCT A CLR
AND VRY COLD NGT MON NGT INTO ERLY TUE W/ CLR SKIES/LGT WNDS AND
IDEAL RAD COOLING CONDS. A NICE DAY ON TAP FOR TUE W/ MAINLY SUNNY
SKIES AND FCST HGHS XPCTD TO REACH AOA THE FREEZING MARK ALL BUT
FAR N AND NWRN AREAS AS LOW-LVL SW FLOW KICKS IN W/ THE DEPARTING
SFC RDG SE OF THE AREA. ANOTHER MAINLY CLR NGT XPCTD TUE NGT INTO
ERLY WED AM BUT NOT NEARLY AS COLD AS LOW-LVL SW FLOW PERSISTS AND
CLDS BEGIN TO INCRS LATE AS THE NXT SYSTEM BEGINS TO APPROACH FROM
THE W AND SW. XPCT A TROF OF LOW PRES TO LIFT ENEWRD ACROSS THE
AREA LATER WED INTO WED NGT W/ CRITICAL THCKNS/BNDRY LAYER TEMPS
SUGGESTING MAINLY A RAIN EVENT ALL BUT FAR N AND NWRN AREAS...
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
TROF OF LOW PRES DISCUSSED ABV IN THE SHORT TERM SECTION WILL CONT
TO MV ACROSS THE AREA WED NGT AND BE E OF THE FA BY ERLY THU AM...
XPCT A WEAK RDG OF HGH PRES TO BUILD QUICKLY ACROSS THE REGION BY
LATER THU THEN MV OFF TO THE E BY THU NGT AS THE NXT SYSTEM SLIDES
ACROSS SRN ONT AND INTO WRN QUEBEC ON FRI. APPEARS THIS SYSTEM
WILL TRACK ACROSS OR JUST N OF THE CROWN OF MAINE LATER FRI AND
FRI NGT W/ SOME MXD PRECIP OR SNOW FAR N AND MAINLY RAIN TO THE S.
THIS SYSTEM MVS E OF THE REGION BY LATE SAT W/ HGH PRES AND QUIET
WX XPCTD ON SUN. LOADED GMOS W/ THE USUAL MINOR ADJUSTMENTS
NEEDED...
.HYDROLOGY...
RPTS RCVD THIS AM CONCERNING FLOODING IN THE TOWN OF MATTAWAMKEAG
DUE TO AN ICE JAM AT THE CONFLUENCE OF THE MATTAWAMKEAG AND
PENOBSCOT RIVERS... LATEST RPTS INDICATE NO CHG W/ THE JAM HOLDING
FIRM. ICE LVLS CONT JUST A FOOT OR SO BLO THE RT 2 BRIDGE AND THE
RVR ROAD ON THE N SIDE OF THE MATTAWAMKEAG IMPASSABLE AND
CURRENTLY CLOSED W/ WATER AS MUCH AS 3 FT DEEP IN SPOTS. WILL CONT
THE FLOOD WRNG ISSUED THIS AM FOR EAST CENTRAL PENOBSCOT
CNTY...SPECIFICALLY FOR THE TOWN OF MATTAWAMKEAG...GOING THRU 9 PM
THIS EVE... ALL OTHER RVRS APPEAR STABLE ATTM...
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: MVFR CONDITIONS ACROSS THE NORTH WILL IMPROVE TO VFR
THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE
AREA TONIGHT INTO MONDAY.
SHORT TERM: VFR CONDS XPCTD MON NGT THRU TUE NGT W/ CONDS XPCTD TO
DETERIORATE TO MVFR OR IFR LATER WED AS A TROF OF LOW PRES SWINGS
ACROSS THE REGION. THESE CONDS WILL PERSIST INTO WED NGT W/
IMPROVEMENT TO VFR LATER WED NGT AS THIS SYSTEM PUSHES E OF THE
FA. VFR CONDS SHOULD THEN PERSIST THRU THU NGT W/ ANOTHER ROUND OF
MVFR/IFR XPCTD FROM LATE THU NGT THRU FRI AS THE NXT WX SYSTEM
CROSSES THE REGION.
&&
.MARINE...
NEAR TERM: AN SCA FOR GUSTY WINDS AND SEAS OVER 5 FT WILL BE UP
THROUGH MONDAY MORNING. HIGH PRESSURE BUILDING IN WILL BRING
DIMINISHING WINDS SUNDAY AFTERNOON.
SHORT TERM: WNDS/SEAS XPCTD TO REMAIN BLO SCA LVLS INTO WED W/
MINIMAL SCA CONDS PSBL LATER WED AS A TROF OF LOW PRES SWINGS EWRD
ACROSS THE WATERS...
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT MONDAY FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...BLOOMER
MARINE...BLOOMER/KHW
Hazardous weather outlook, Mar 13, 1:29 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT SUN MAR 13 2011
MEZ001>006-010-011-015>017-029>032-141830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
229 PM EDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-141830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
229 PM EDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Penobscot
- When
- March 13, 2:22 PM EST to March 15, 9:50 AM EST
- Where
- Penobscot County, 5.77 mi NW of Howland to 5.37 mi NW of Howland
- Cause
- Ice Jam
- Reported by
- Public
- Coordinates
- 45.288, -68.755
An ice jam on the Piscataquis River at the town of Maxfield produced minor flooding along a portion of the North Howland Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, March 13, 20111.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, March 13, 20111.75 in hail · 6 events
- High Wind in Oregon, March 13 to 14, 201174 kt wind · 6 events
- High Wind in Oregon, March 13, 201176 kt wind · 5 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 13, 201181 kt wind · 5 events
- Damaging Winds in Oregon, March 13, 2011$6,000 · 61 kt wind · 5 events
- Heavy Snow in Kansas, March 13 to 14, 20114 events
- Winter Weather in Missouri, March 13 to 14, 20114 events
- High Wind in California, March 13, 201160 kt wind · 3 events
- Damaging Winds in Washington, March 13, 2011$1,000 · 52 kt wind · 3 events
- Flooding in Montana, March 13 to 16, 20112 events
- High Wind in Washington, March 13 to 14, 201162 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286066.